Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 177, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 23, 2021, 5:42 PM MDT for Ziebach County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2021, 5:42 PM MDT (23:42 UTC)
- Expired
- Aug 23, 2021, 6:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ziebach County, SD
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2559 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:41 PM MDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 23, 1:41 PM MDT, 4 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
141 PM MDT Mon Aug 23 2021
.DISCUSSION...(This Evening Through Monday)
Issued at 140 PM MDT Mon Aug 23 2021
Frontal boundary that passed through yesterday remains in eastern
SD this afternoon, with another surface low sitting over central
Montana. A low level wave moving in from the southwest later
today may spark some elevated storms later this afternoon and
evening. Not much in the way of precipitation is expected, but any
development in south central SD may have severe potential. Shear
isnt as strong as yesterday with 0-6km showing 40-50 kts, but
elevated CAPE values reach into the 1500-2000 J/Kg range this
evening over south central SD.
By Tuesday morning, a mostly dry cold front passes through the
region, and we can expect near normal temperatures for the rest of
the week, with highs in the upper 70s to mid 80s for the rest of
next week. Long range models show west southwest quasi- zonal
flow the latter half of the week. This will bring a series of
disturbances, and almost daily chances for precipitation the rest
of the long term forecast.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1115 AM MDT Mon Aug 23 2021
Mainly VFR conditions are expected through the period, although
smoke from western wildfires may create areas of MVFR visibility
at times. Gusty south/southwest winds are expected this afternoon.
Isolated high based showers and thunderstorms are possible,
mainly late this afternoon/evening. A weak cool front will cross
the area tonight, followed by gusty northwest winds on the SD
plains.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM MDT this evening for SDZ321>327-329-
332.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>318.
&&
DISCUSSION...Dye
AVIATION...10Hazardous weather outlook, Aug 23, 5:27 AM MDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 527 AM MDT Mon Aug 23 2021 SDZ001-002-014-024-028-032-044-046-047-049-241300- Harding-Perkins-Ziebach-Northern Black Hills-Central Black Hills- Haakon-Bennett-Mellette-Todd-Tripp- 527 AM MDT Mon Aug 23 2021 /627 AM CDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated high based thunderstorms are possible late this afternoon and evening. Strong gusty winds may occur with the storms. The grassland fire danger index on the South Dakota plains will be in the high to very high category this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms are possible late Tuesday into Wednesday. Marginally severe storms may occur with damaging winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-013-025>027-029>031-041>043-072>074-WYZ054>058-071-241300- Butte-Northern Meade Co Plains-Northern Foot Hills-Rapid City- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Jackson- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 527 AM MDT Mon Aug 23 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected this afternoon and early evening. The grassland fire danger index on the South Dakota plains will be in the extreme category this afternoon. Isolated high based thunderstorms are possible late this afternoon and evening. Strong gusty winds may occur with the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible late Tuesday into Wednesday. Marginally severe storms may occur with damaging winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 23, 1:56 PM MDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
156 PM MDT Mon Aug 23 2021
SDZ043-046-232030-
Jackson SD-Mellette SD-
156 PM MDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of northwestern
Mellette and east central Jackson Counties through 230 PM MDT/330 PM
CDT/...
At 155 PM MDT/255 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Corn Creek, or 20 miles southeast of
Kadoka, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Mellette and east central Jackson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4353 10129 4371 10134 4388 10107 4386 10106
4385 10099 4381 10096 4383 10093 4379 10089
4376 10080 4372 10079 4374 10075 4372 10074
4371 10068 4377 10060 4374 10052
TIME...MOT...LOC 1955Z 244DEG 28KT 4369 10114
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RichardsSpecial weather statement, Aug 23, 3:58 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
458 PM CDT Mon Aug 23 2021
SDZ046-232245-
Mellette SD-
458 PM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of central Mellette
County through 545 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Swift Bear, or 5 miles northwest of White River,
moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Swift Bear and Horse Creek around 505 PM CDT.
White River around 510 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4359 10105 4370 10096 4374 10079 4372 10079
4374 10075 4372 10074 4371 10068 4375 10064
4374 10064 4377 10058 4372 10050 4354 10045
4350 10091
TIME...MOT...LOC 2158Z 256DEG 20KT 4361 10083
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BunkersSpecial weather statement, Aug 23, 4:48 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
448 PM MDT Mon Aug 23 2021
SDZ001-012-232330-
Butte SD-Harding SD-
448 PM MDT Mon Aug 23 2021
...Strong thunderstorms will impact portions of southwestern Harding
and northern Butte Counties through 530 PM MDT...
At 447 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Ridgeway to 3 miles southeast
of Castle Rock. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Castle Rock around 455 PM MDT.
Dears Ears Butte around 500 PM MDT.
Camp Crook around 505 PM MDT.
Other locations in the path of these storms include Lake Gardner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4587 10373 4531 10296 4504 10295 4475 10361
4508 10405 4572 10404
TIME...MOT...LOC 2247Z 247DEG 35KT 4553 10425 4494 10337
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BunkersLocal storm report, Aug 23, 5:13 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 5 NW WHITE RIVER 43.62N 100.81W
08/23/2021 E60 MPH MELLETTE SD PUBLIC
&&
WFO UNRLocal storm report, Aug 23, 5:14 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 NW WHITE RIVER 43.62N 100.81W
08/23/2021 M1.00 INCH MELLETTE SD PUBLIC
&&
WFO UNRLocal storm report, Aug 23, 5:18 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST 27 WNW CASTLE ROCK 45.14N 103.91W
08/23/2021 M84 MPH BUTTE SD MESONET
&&
WFO UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:20 PM MDT | Fire Weather Watch | UNR | Bennett, Butte, Custer, Fall River, Jackson, Lawrence and 3 more | 8 hr |
| Aug 23, 1:56 PM MDT | Special Weather Statement | UNR | Mellette | 34 min |
| Aug 23, 2:45 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 24 min |
| Aug 23, 3:58 PM MDT | Special Weather Statement | UNR | Mellette | 47 min |
| Aug 23, 4:01 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 59 min |
| Aug 23, 4:21 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 29 min |
| Aug 23, 4:48 PM MDT | Special Weather Statement | UNR | Butte, Harding | 42 min |
| Aug 23, 4:55 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 65 min |
| Aug 23, 5:15 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 60 min |
| Aug 23, 5:17 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Perkins | 58 min |
| Aug 23, 5:28 PM MDT | Areal Flood Advisory | UNR | Mellette, Todd | 5 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.